Mixed bag of anxiety issues - Help, is mir... - Anxiety Support

Anxiety Support
43,051 members44,586 posts

Mixed bag of anxiety issues - Help, is mirtazapine the right medication?

Amber83
Amber83
13 Replies

I’ll try to keep this as short as possible. I’ve had anxiety for as long as I can remember. It got worse when getting a diagnosis for endometriosis then I had a baby and think I got postnatal depression, Mum recently got diagnosed with cancer (she’s had operation to remove it so things should be okay). When my mum got diagnosed I went into panic, couldn’t eat or sleep and was finding it near impossible to function at all. I had to leave my daughter with my partner and go to my sisters. I started on citalopram which made me feel like I had panic rushing up and down my body all day, 4 ambulance calls later and a near hospital admission, a psychiatrist put me on lorazepam and mirtazapine. A week later I was much better, I slept and ate and came home much more able to look after my daughter. The whole experience was the worst thing I’d ever been through. I’m now on 30mg mirtazapine, 8 weeks in.

I feel better than I did but I feel tired, depressed and really anxious still. I have developed a health anxiety, I worry about cancer all day. I saw my doctor yesterday and she suggested upping my dose to 45mg. I’m worried about going through more side effects and am thinking is mirtazapine the right antidepressant for me. I don’t want to turn into a walking zombie. I have a child who I feel guilty to, to look after.

But I also don’t want to experience the levels of panic I did on citalopram, please help ☹️ Do I up mirtazapine or try another antidepressant. In between all this I have to try and support my mum as she has chemotherapy coming up. I’m just lost x

13 Replies
oldestnewest
Hidden
Hidden

Hey Amber,

First and foremost, I'm sorry to hear everything you're going through. It appears the medication you've been given isn't in the SSRI/SNRI category...which the Celexa you had is in. It is used to treat depression, so it seems to fit what you're dealing with. I don't think anyone on here can tell you with absolute certainty whether this medication is for you or not because we aren't qualified medical professionals. The tougher part of this is every single person responds to medications differently. Where you had difficulty with Celexa, others may consider it their break through. A lot of these medications can cause side effects similar to what you mention. If you feel the side effects are not worth the benefits, I think it's time to have a heart to heart with your doctor. This especially if you're on a medication for depression and are feeling more depressed. This might be why they're raising the dose, but I would mention how dysfunctional you feel and how it bothers you in terms of how you can care for your daughter. Again, it's really hard to say what medication might be best for you because no one wants to send you for emergency room visits. What I can say, in hope, is that there are many medications that your doctor could opt for in lieu of the current medication. The lorazepam should help your current anxiety as well as any anxiety you experience while taking an antidepressant (it's common for these meds to cause some anxiety while they adjust the chemicals of the brain).

My opinion only (not a medical professional one) is to ask about other alternatives, the pros/cons, and letting your doctor know how you feel. They should respond with empathy and provide help towards a better solution. There are a lot of other antidepressants out there, but to be able to zone in on a correct one for you is difficult. Often it's trial and error until one finally seems to do the trick. Sometimes the side effects, such as what you are experiencing are the risk....and the benefit is you are doing a little better than before. If you can, I would make an appointment when you can to have this chat so you can get back to feeling more like yourself. And I would try to be provide yourself a little more self-kindness as I'm sure you're a great mother that just happens to be going through a rough time. As far as the medication you're on, it's already in your system, so you may not experience further or more intense side effects by the greater dose. You can always call and check with your doctor or pharmacist about this possibility. I hope this helped a little and sending positive vibes your way while you figure this out; I've had difficulties with certain antidepressants as well. Take care and I hope you get the best possible outcome :)

Reply
Xena13

Hi Amber!! First of all a big hug!!! You are going through a lot but you can be ok!!! Please consider buying some good quality CBD oil. It is amazing for anxiety and depression. It is available in all states. Read up on it. There is great information online . This could change everything for you.❤️❤️

Reply
Amber83
Amber83
in reply to Xena13

I’m not sure how cbd oil would react with the mirtazapine I’m taking c

Reply
unblocktheplane

Xena, can you please share some info on CBD? Whole plant seems to be best, aguments for true cannabis over hemp, both with no psychoactive effects. I have double-edged sleep issues: can't get to sleep for many hours and then wake at 0400-0500. Brand & dose that works for you for anxiety? TIA!

Reply
CierraLove

Try Lexapro. I started on 5 Mg . been taking it for about 4 years and I feel great

1 like
Reply
Hidden
Hidden
in reply to CierraLove

What dosage are you on now? I take the same med 10mg

Reply
Amber83
Amber83
in reply to Hidden

As far as I know the mirtazapine doses are 15, 30 and 45mg. I’m currently on 30mg x

1 like
Reply
Amber83

I spoke to my doctor this week and told her how I feel but she felt the depression side of things is circumstantial because of what’s going on with my mum. She suggested upping the dose and that was it. I guess I should just try the upped dose but I feel really anxious about it even though I know I already have it in my system so any side effects shouldn’t be that bad. X

1 like
Reply
Hidden
Hidden
in reply to Amber83

Ah, I understand you there. If it's any consolation, I also received an increase in my dose for Effexor and I am also hesitant in taking it because who knows how things will go. It's normal and understandable to feel weary of the increase. The worst case is you try it and see if things improve. Maybe journal how you feel on the increased dose so you have a clear picture to paint to your doctor. It being in your system definitely puts you at an advantage towards side effects....so I should definitely take my own advice there :) There are a lot of medications that you could ask about. If you Google SSRI/SNRI's, the list is fairly sizable. There are other classes, but it seems that most physicians like these meds best since the side effects aren't as severe. Have you taken the lorazepam as you adjust? Typically it helps a bit as you adjust to the medication and it should help the anxiety tremendously....though I would use it specifically as the doctor ordered since benzo medications can be addictive. Above all else, hope all is well and you're able to figure this one out...and of course, hope your mother makes a great recovery.

Reply
Chillier

Hi Amber, sorry to hear what you are going through. I also have endometriosis and anxiety. I was admitted for anxiety and depression in January and I'm now on duoloxtetine 60mg and mirtazapine 15mg I find they work really well for me. I'm still on treatment for endometriosis as it was quite bad and all over my abdomen so my mental health has really suffered. Now I'm on these medications and the hormone treatment I'm feeling much better. Is it worth checking your hormones aren't affecting you as well?

Best wishes x

Reply
Amber83
Amber83
in reply to Chillier

Endometriosis definitely takes its toll on mental health. I’ve had a strong suspicion my hormones are all over the place for a couple of years now. Before my “breakdown” I was more anxious and have lots of symptoms including extreme fatigue, acne, hot flushes that occur at certain times of the month. Can I ask what hormone treatment ur having ? X

Reply
Chillier
Chillier
in reply to Amber83

I'm on prostap monthly. After my course has finished I'm going onto the hormone patches.

Reply
unblocktheplane

Sweet Mum, once you're adjusted to the right dosage, mirtazapine will not make you a zombie. 45mg is what I've taken for nearly 20 years. It's way safer, with fewer side effects than others. If you've given 30mg enough of a trial, say four weeks, try adjusting your dosage to 45mg. and give it time to work. Bedtime dose works for me for sleep.

Find out, though, about mirtazapine & breastfeeding from your doc. This may influence your decision.

There are no breast issues with CBD oil but its two problems are determining the right dose & it's expensive!

Feel better, Amber!

Reply

You may also like...